|May-Jun '09 | briefing | mail | interviews | articles | psorchat | don't say this | flaker creativity | flakers' jargon | spouses corner | other places | archives | send mail | ed dewke | search | acknowledgments | legal stuff | Flake: Confessions of a Psoriatic | ©2009 FlakeHQ, Inc.|
Methotrexate Plus Antidepressants May Be A Bad Combo
My poor husband. He just started taking the methotrexate for rheumatoid arthritis, and was immediately pulled off for becoming suicidal. Yes, he does have a history of psych stuff (bipolar), but had been doing very well on antidepressants (Zoloft) and a mood stabilizer (Lamictal), but adding Metho to the mix almost killed him.
He was on his second week (thus second dose), and he sat up nights — with debilitating anxiety and full out panic attacks. Afraid to go to the bathroom, afraid to wake me up, fighting off feelings of "clawing" at his body. He couldn't stand the feeling of his own clothes or even his own skin. The worst of it was being plagued by thoughts of suicide for the first time.
Looking back to the first week he was on the med, I noticed a change in his demeanor (agitated, depressed, defensive) but never imagined ANYTHING like this. The other side effects he had were feelings of pain in his digestive system — pain and burning sensation around the upper abdomen area especially. He jokingly said that he felt like this med was eating away at his organs. I was only half-joking back when I suggested that the side effects were just whatever good common sense he has left telling him to get off this med! Today is Friday and his last dose was Monday. He is being medicated for the anxiety for the moment, but we are praying that he goes back to "normal" next week, because there is no way he is living on valium. Wow. What a horrible experience. -KJK